Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

Help, doctor has given me mixed answers

Hi,
My TSH is 0.010, T3 is normal and T4 is normal. My TSH has been low for the past year at its lowest last august it was 0.006 and the highest has been 0.16.  My first endocrin told me that I had Hashimotos (because he tested microsomal which was 107.8 normal range was < 5) and that it would eventually "flip" to hypothyroid, but the worst that would happen is (his words) I would be "fat and slow".  This prompted me to switch doctors and the next didn't tell me anything.  He just ordered new blood work which showed I had a TSI of 799 normal being  <150.  Now they called me and said they were starting Tapazole.  I am confused because I thought I had Hashimotos and if those micsrosomal antibodies will eventually (according to first doctor) kill off my thyroid, then why use something that has the same effect?  Also in researching it seems like my blood work points to graves disease.  Finally, I have had an ache in my neck on the side off and on for about 3 months.  I told my most recent endorin who told me it was muscular.  I am thinking this would be over by now if I had strained it.  I am very nervous and want to go to my next appointment ready with questions, but I also don't know where to begin.
9 Responses
Avatar universal
TSI testing is for Graves Disease.

The antibodies DONT always kill off the thyroid....they can accelerate the levels and can cause thyroid storm (atrial fibrillation).
That is why anti-thyroid meds are prescribed...to 'block' the thyroid hormones and stop them rising.
I'm more inclined to think that you DO have Graves Disease which at the moment isnt causing your FT3 and FT4 levels to rise.
One thing you have to watch and monitor is that the anti-thyroid meds may put you into hypo mode and thats not a nice feeling.
Ask that you be tested and evaluated every 2 weeks for a while.

In Graves Disease,those who still have a thyroid can have a low TSH for years.
Sometimes the TSH may NEVER come up......so dont expect miracles with the anti-thyroid meds.
Ask your Doc why he is trying to raise the TSH when the other levels are normal for you?
Also explain that as I said before...in Graves Disease, the TSH will very rarely RISE unless permanant treatment is done.
Also ask for an Ultrasound to be done....this will rule out nodules.

Do you have any other Hyper symptoms at all, besides the ache in the neck (which is a thyroid symptom)?

All the best
Debs (Graves Disease, RAI June 2008 and TT Sept 2008)
649848 tn?1534637300
COMMUNITY LEADER
You said your T4 and T3 are both normal - do you know what the actual levels are, along with the lab ranges?  
Avatar universal
Hi, Thanks for all of the input.  I also want to add that this started about 6 months after I had my 2nd child.  I thought it was thryroiditis and would go away or "flip" as hypothryroidism runs in my family.  My mother, her parents, and one cousin.  My FT3 levels are 3.9 normal being 1.8 to 4.6.  THey have ranged from 2.64 to 4.12.  My FT4 are currently 1.7 with the normal range being .7-1.8.   THey have ranged from 1.18 to 2.2 And these fluctuations are not consistently going up or down.  I started to go towards normal in January and then back up again --in the case of TSH down again in March.

My biggest sign that something was wrong was last August when my heart felt like it was going to stop beating.  I had these skipped beats all my life, but this one lasted 20 minutes.  I was on Weight Watchers at that time and started cheating, but was still losing...boy was I loving how WW helped my metabolism-:) little did I know then!  
I was wired all the time, barely sleeping and always moving.  My hands shook all the time and my husband thought I was always zoning in and out.   I thought it was having 2 kids under 2!  

Fast forward to now.  I am tire ALL the time, have trouble sleeping, really bad menstrual cramps/irregular, weight gain-despite eating quite healthy and limiting calorie intake...more exercise too!  My hands do shake on occasion and the heart palps are back.   My skin has become quite dry--but I am on retin A.

I am worried about going back to this doctor because his MA does most of the work.  When I did contact her she said that if I wanted to lose weight I should watch my caloric intake.  But I am.  She also said if I exercised I probably would have more energy...but I do.  I don't want to be argumentative, but I think that because my symptoms don't necessarily equate to my blood work then they believe it is not related.  But I feel like I need more answers...a diagnosis at least before we start treatment.  Any other questions you think I should ask would be greatly appreciated.  I am going to ask about the ultrasound too.  Could this be worse than I think? I am scared.
Avatar universal
Hi one more quick thing...I am always cold and always sweaty clammy hands.
Avatar universal
Update:
Doctors office confirmed that I have Graves....however I do not think they checked  my old bloodwork from previous endocrin which shows Hashis antibodies so now I wait it out until I see doctor.  I have chosen NOT to take prescription because I need answers first.
Avatar universal
Just dont let yourself go HYPER as you are at risk of massive heart attack or thyroid storm (atrial fibbrillation).
Be sure to watch and notice your symptoms.
I wouldnt wish thyroid storm on anyone...not even my worst enemy.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.